I am now into day 5 of the eighth course. This time we have omitted the oxaliplatin because the peripheral neuropathy was getting to a level that long term loss of sensation was becoming likely.
Surprisingly, the new regime has not been easier to bear. On day 3 I was very ill with extreme fatigues and an unsound abdomen with a lot of bloating and funny noises. I am a bit better this morning, but I have noticed that far from improving, the numbness has started to migrate up the outside of my legs. I am also suffering from autonomic neuropathy, with a very labile blood pressure and postural hypotension. Oxaliplatin neuropathy is cumulative and continues to deteriorate for some time after the drug is stopped.
I am concerned that not enough thought is given to side effects of chemotherapy. The clinical trials do address side effects,but only in the round. They will report grade 4 neutropenia occurred in 5%, grade 4 diarrhea in 9%, grade 3 rash in 13% and think that this is acceptable, without thinking what it was like for the patient to suffer these side effects. Sure enough, no-one died of the toxicity, but it may well have been torture for the patient. We almost need a palliative care team plugged into relieving the side effects of chemotherapy.
One of the problems is that we are all different. Doses of cytotoxic drugs are based on what the average Johnnie can stand. Drugs are detoxified by a variety of enzymes, and we not only have polymorphisms of these enzymes which alter their effectiveness, the enzymes are inducible by exposure to toxic agents. Heavy smokers and drinkers, for example, are likely to be able to detoxify their drugs more easily, while those like myself who do not smoke and drink alcohol only very occasionally, may nor metabolise the drugs very well at all. This will mean that for a given dose I will suffer more side effects, but also more beneficial effects.
We should not be surprised then that Oncologists have to titrate the dose intensity to suit the patient, nor think of patients who can't stay the course as wimps.
In my case I think one of the problems making this course so severe is that the anti-emetics that I had for oxaliplatin have been withdrawn as unnecessary for 5-FU. But one of those anti-emetics was dexamethasone, which has other effects in combating fatigue. I am presuming that future courses will also exclude oxaliplatin, in which case I will take a short course of steroids to cover the first few days.